Hail, Hanson
- When
- September 5, 5:50 PM CST
- Where
- Hanson County, 9 mi SW of Alexandria
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.550, -97.917
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 5, 2:30 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT SUN SEP 5 2004 .DISCUSSION... MAIN CHALLENGES WITH THIS FCST ARE IN THE SHORT TERM...AND AGAIN NEXT WEEKEND. LARGE SYSTEM WITH CENTER OF UPPER CIRCULATION IN S CNTRL SD. UPPER TROF HAS MATURED AND IS LIFTING OUT WITH SOME NEG TILT. THE PROBLEM IN THE SHORT TERM IS GOING TO BE THE POTENTIAL FOR SVR CONVECTION OVR THE ERN CWA WITH THE POSSIBILITY OF SOME BRIEF SPINUPS. WELL DEFINED DRY SLOT IS NOW NUDGING NEWD FM CNTRL AND ERN NEB. THOUGHTS ARE...THAT MOST OF THE SPIN UP ACTIVITY WL BE ASSOCIATED WITH THE NOSE OF THE DRY SLOT...WHERE SOME SFC BASED HTG EXISTS. LATEST META RUNS SHOW THIS DRY SLOT CREEPING EWD INTO NW IA THRU THE EVENING HRS. SOME INSTABILIITY EXISTS IN THE LOWEST 2 KM... BUT ABOVE THAT...LAYER BECOMES MORE STABLE. 925-850MB ETA MU CAPES DO POINT AT APPRCHG 2000 J/KG THIS EVENING IN NW IA. DEEP LYR SHEER...BOTH VEERING AND SPEED DOES EXIST IN THE ERN CWA THIS EVENING WITH STRONG MID LVL FLOW. ELSEWHERE...OBVIOUSLY TS WL END WHERE THE DRY SLOT IS STRONGEST...BUT AM CONCERNED THAT AS THE WHOLE SYSTEM MOVES EAST THIS EVENING...THAT SOME REDEVLOPMENT OF SCT SHRA/TS WL OCCUR IN SERN SD AS SOME WK TROWALING MOVES THRU. THIS MECHANISM WL THEN CONT TO LIFT EWD AFTER MIDNIGHT INTO THE FAR ERN CWA. AFTER ALL THIS EXITS...LABOR DAY SHOULD BE A PLEASANT DAY...ALBEIT A BIT BREEZY WITH DRY...WELL MIXED AIR AND A WK S/W PASSING THRU. NW WINDS ARE FAIRLY STOUT ABV THE SFC AND SHOULD HAVE NO TROUBLE COMING DOWN. MIXED ETA H85 TEMPS TO THE MAX WHICH WAS PRETTY CLOSE TO THE GUIDANCE NUMBERS. SFC RIDGE THEN MOVES OVER THE FSD FA MONDAY NIGHT...SLACKENING OFF THE WINDS AND ALLOWING THE TEMPS TO PLUMMET. TUESDAY...MUCH LIGHTER WINDS AND LESS MIXED...AND SHOULD BE VERY PLEASANT TEMP WISE. ON TUE NIGHT...BOTH ETA/GFS POINT TO A VERY WK MID LVL S/W MOVG INTO THIS AREA...LINGERING IN SW MN VERY EARLY WED MRNG. DREW SLGT CHC TS POPS CORRELATED ALONG THE AXIS OF VERY STRONG H85 WAA/FRONTOGENESIS...STRONG LOW LVL JET AND MID LVL LIFT. IN THE EXTENDED...THURSDAY THRU SUNDAY. MAIN STORY IS CONFIDENCE IS LOW. FOR NOW...FOLLOWED THE 00Z GFS ENS MEAN...WHICH IS LESS PRONOUNCED THAN THE OPERATIONAL 00Z GFS IN ITS AMPLITUDE FOR NEXT WEEKEND...BUT STILL WARM AND DRY NONETHELESS. ALL MODELS ARE POINTING TO A STRONG...DIGGING UPPER TROF IN THE WEST COAST ABOUT THURSDAY. HOW THEY LIFT IT OUT IS WHERE THE CHALLENGE ARISES. ECMWF...12Z GFS...AND EVEN THE CANADIAN SPECTRAL TO A CERTAIN DEGREE LIFTS THE WAVE OUT INTO THIS AREA BY THE WEEKEND...BUT MUCH WARMER THAN YDAYS RUNS. THE 00Z ENS KEEPS THE WAVE FURTHER BACK IN THE WRN U.S...KEEPING MIDDLE AMERICA IN A SW FLOW ALOFT...WHICH IS WHAT THE CANADIAN WAS SHOWING YDAY. FUTURE SHIFTS WL REALLY NEED TO MONITOR THE PROGRESS OF THESE SOLNS...AND MAY HAVE TO PUT BACK IN THE CHC OF PCPN FOR SATURDAY OR SUNDAY IF THESE MODELS SETTLE DOWN AND CONSISTENTLY SHOW IT. FOR NOW...KEPT TEMPS AT OR SLIGHTLY ABV MEX NUMBERS...NOT WANTING TO GO TOO CRAZY AS OPERATIONAL H85 TEMPS WOULD SUGGESTS LOTS OF 85 TO 95 FOR NEXT WEEKEND. BUT AGAIN...NOT CONVINCED THAT THE UPPER AMPLITUDE WL BE QUITE THAT STRONG. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1046 AM CDT SUN SEP 05 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1046 AM CDT SUN SEP 05 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND A FEW THUNDERSTORMS SHOULD CONTINUE WEST OF THE JAMES RIVER IN SOUTH DAKOTA THIS AFTERNOON AND EARLY EVENING. ANY THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE AND INTENSITY AS THEY MOVE NORTHEAST FROM NEBRASKA...OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST THIS AFTERNOON AND EARLY EVENING. DUE TO A LACK OF DAYTIME HEATING...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT ISOLATED STORMS COULD PRODUCE WIND GUSTS TO 60 MPH AND NICKEL SIZE HAIL...MAINLY SOUTHEAST OF A LINE FROM BROOKINGS TO TYNDALL SOUTH DAKOTA. LOCALLY HEAVY RAIN IS LIKELY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 PM CDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM TORNADO 3 W CORRECTIONVILLE 42.48N 95.84W
09/05/2004 WOODBURY IA PUBLIC
TORNADO TOUCHED DOWN BRIEFLY CAUSING DAMAGE TO FARM OUT
BUILDINGS.
&&
BUSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 PM CDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
&&
MJFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0508 PM TORNADO 4 W SPIRIT LAKE 43.42N 95.19W
09/05/2004 DICKINSON IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED TORNADO ON GROUND NEAR VICKS
CORNER.
0515 PM TORNADO 8 NW SPIRIT LAKE 43.50N 95.22W
09/05/2004 JACKSON MN BROADCAST MEDIA
TORNADO ON GROUND BETWEEN LITTLE SPIRIT LAKE AND HWY 86.
&&
MJFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
612 PM CDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0306 PM TORNADO 4 SW CORRECTIONVILLE 42.44N 95.84W
09/05/2004 WOODBURY IA EMERGENCY MNGR
FIRST REPORT RECEIVED BY EMERGENCY MANGEMENT WAS TORNADO
ON GROUND ABOUT MIDWAY BETWEEN ANTHON AND CORRECTIONVILLE
AT 306 PM. EM REPORTED THAT DAMAGE PATH SHOWS THAT
TORNADO WAS ON THE GROUND FROM JUST EAST OF ANTHON...TO
ABOUT 2 MILES WEST OF CORRECTIONVILLE...TO ABOUT 2 MILES
EAST OF PIERSON WHERE IT LIFTED.
&&
MJFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM DOWNBURST 5 NW SPIRIT LAKE 43.47N 95.18W
09/05/2004 DICKINSON IA EMERGENCY MNGR
DICKINSON COUNTY EM REPORTS STRAIGHT LINE WIND DAMAGE.
TWO OUTBUILDINGS MOVED OFF OF FOUNDATIONS HIGHLIGHT THE
EVENT.
&&
MJFThe Sioux Falls radar (KFSD), 96 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424390.